Colorado, 2003

Hail in Colorado, May 7, 2003

May 7, 2003 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 1:40 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, May 7, 1:40 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT WED MAY 7 2003

CHALLENGES ARE EXTENT OF THUNDERSTORM ACTIVITY TONIGHT AND DRYOUT ON
THU.

SATELLITE PICTURES AND RADARS INDICATING THE APPROACH OF TONIGHTS
WEATHER MAKING SHORTWAVE FROM SOUTH CENTRAL CO IN PROGRESS. PLENTY
OF MOIST AIR ON STRONG SOUTH TO SOUTHEAST WINDS IN ADVANCE OF SYSTEM
NOW ONGOING. SHORTWAVE MOVES INTO SOUTH CENTRAL NEB BY THU AM.
DURING THE NIGHT BOTH AVN AND ETA SHOWING MODERATE UPWARD VELOCITY
FIELDS IN THE 700-500MB LAYER ORIENTED NW TO SE ALONG AND IN ADVANCE
OF THE SHORTWAVE WHICH SHOULD ENHANCE THUNDERSTORM ACTIVITY.
ALTHOUGH HEAVIEST ACTIVITY SHOULD BE IN THE NW HALF OF MY AREA I AM
GOING WITH LIKELY (60 POP) EVERYWHERE MORE QPF IN THE NW. DRIER
AIR...SUBSIDENCE AND WINDS SHIFTING TO THE WEST BEHIND THE PASSING
SHORTWAVE.

HAVE KEPT CHANCE EARLY THU ALONG NE/KS BORDER AS DRIER AIR SLOWER TO
MOVE IN THERE. THEN CLEARING AND A WARM DAY THU WITH LIGHT WEST
WINDS AND TEMPERATURES RISING INTO THE UPPER 60S TO MID 70S. ANOTHER
SHORTWAVE MOVES OUT OF THE SOUTHWEST DURING THE AFTERNOON ACROSS THE
AREA LATE BUT APPEARS ATMOSPHERE WILL BE TOO DRY TO SUPPORT ANY
THUNDERSTORM ACTIVITY. EXTREME SOUTHWEST NEB A POSSIBILITY BUT HAVE
ELECTED TO LEAVE DRY.

DRY AND MOSTLY CLEAR THU NIGHT AND MOST OF FRI AS SURFACE LOW
DEPENDS IN SE CO LATE IN THE DAY IN ADVANCE OF UPPER TROUGH/LOW FROM
THE WEST. SURFACE LOW DEEPENS AND MOVES FROM SE CO INTO CEN KS
DRUING THE NIGHT FRI NIGHT. IT DRAGS A COLD FRONT SOUTH BEHIND IT.
CLOUDINESS AND CHANCES FOR SHOWERS AND THUNDERSTORMS ADVANCE ACROSS
THE AREA DURING THE LATE NIGHT AND EARLY SAT ALONG WITH AND BEHIND
THE FRONT.

SAT THUNDERSTORM AND SHOWER ACTIVITY DECREASES DURING A WINDY AND
MUCH COOLER DAY WITH HIGHS IN THE UPPER 50S TO LOWER 60S. SAT NIGHT
CLEARING WITH BELOW NORMAL LOWS IN THE 30S AND LOW 40S. ANOTHER COOL
DAY SUN AS SURFACE HIGH MOVES INTO THE AREA FROM THE NW.

IN THE EXTENDED AREA COMES UNDER NEAR ZONAL FLOW WITH DRY WEATHER
AND SLOWLY WARMING TEMPERATURES. BY WED GFS HAS UPPER LOW
APPROACHING FROM THE WEST WITH CHANCES FOR PRECIPITATION. SINCE THIS
IS THE FIRST INDICATION OF THIS SYSTEM AND LACK OF AGREEMENT BETWEEN
LONG RANGE MODELS HAVE ELECTED TO KEEP WED DRY WITH LITTLE CHANGE
FOR THE TIME BEING.

.GLD...NONE.

RJC/JM
Hazardous weather outlook, May 7, 2:10 PM MST, 3 hours 50 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN COLORADO THIS
AFTERNOON WITH STORMS BECOMING MORE WIDESPREAD OVERNIGHT ACROSS
SOUTHWEST NEBRASKA AND NORTHWEST KANSAS DURING THE EVENING AND
OVERNIGHT.  THESE STORMS ARE EXPECTED TO FORM ON THE ELEVATED
INSTABILITIES WITH HELP FROM THE SMALL WAVES MOVING EAST OF THE
ROCKIES.  THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS...WITH THE
MAIN THREAT BEING LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY NIGHT AND SUNDAY NIGHT.  AT
THIS TIME...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MARTIN

In the hours before

Special weather statement, May 7, 2:19 PM MST, 3 hours 41 minutes before
COZ090>092-KSZ001-013-027-041-042-NEZ079-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF FAR EAST COLORADO...NORTHWEST KANSAS AND EXTREME
SOUTHWEST NEBRASKA UNTIL 8 PM MDT (9 PM CDT) THIS EVENING. THE
WATCH INCLUDES THE FOLLOWING COUNTIES:

IN COLORADO...YUMA...KIT CARSON AND CHEYENNE.

IN KANSAS...CHEYENNE...SHERMAN...WALLACE...GREELEY AND WICHITA.

AND IN SOUTHWEST NEBRASKA...DUNDY.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

RJC

The radar

The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
May 7, 6:00 PM MST to 6:02 PM MST
Where
Yuma County, 5 mi N of Yuma
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -102.717

Hail event lasted two minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350173.